Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 217, NWS State College, PA

September 13, 2001Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 13, 2001, 5:34 PM EDT for Sullivan County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2001, 5:34 PM EDT (21:34 UTC)
Expired
Sep 13, 2001, 6:15 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Whole counties

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WUUS51 KCTP 132135
SVRCTP
PAC113-132215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
534 PM EDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN PENNSYLVANIA

* UNTIL 615 PM EDT.

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF EAGLES MERE...OR 13 MILES
  NORTHEAST OF MONTOURSVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAGLES MERE AND MUNCY VALLEY AT 550 PM.
  LAPORTE AT 550 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:10 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 13, 4:10 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT THU SEP 13 2001

COLD FRONT IS CURRENTLY STARTING TO MOVE SOUTH ACROSS FAR NORTHERN
PA. THE LEADING EDGE OF THE CLOUD BAND MARKS THE FRONT. RADAR SHOWS
SHOWERS ALONG THE FRONT IN N PA. SFC DEW PTS REMAIN IN THE 50S
ACROSS PA...BUT GOOD HEATING IS OCCURING SE OF THE FRONT WITH LOTS
OF SUNSHINE ACROSS CENTRAL AND SE PA.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS CENTRAL PA AFTER
ABOUT 4 PM AS HEATING CONTINUES AHEAD OF THE FRONT...AND A STRONG
SHORT WAVE DIGS SOUTHEAST FROM THE GREAT LAKES AREA. THE 12Z
MESO-ETA SHOWS A BIG INCREASE IN UPWARD VERTICAL MOTION ACROSS
CENTRAL PA BETWEEN 18Z AND 00Z AS THE FRONT INTERACTS WITH THE
UPPER-LEVEL SHORT WAVE. LIS ARE PROGGED TO -6 ACROSS SOUTHERN PA
THIS AFTERNOON SO THUNDERSTORMS WILL REMAIN A POSSIBILITY...
ESPECIALLY SOUTH OF I-80. FEW STORMS POSSIBLE N PA TOO...GIVEN
STRONG DYNAMICS. EXPECT A FEW HOURS OF SHOWERS BEHIND THE FRONT THIS
EVENING AS VERTICAL MOTION WILL BE FORCED BEHIND THE FRONT BY THE
STRONG SHORT WAVE.

PARTIAL CLEARING LATER TONIGHT...BUT SC/CU LIKELY ON FRIDAY...AS
UPPER LEVELS REMAIN ON THE COLD SIDE. SHEAR WILL TEND TO LIMIT
SHOWER ACTIVITY OFF LAKES HOWEVER. MAYBE A FEW ACROSS N PA.

.CTP...NONE.

MSE/MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:04 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming56 min
Sep 13, 5:41 PM EDTTornado WarningCTPLycoming34 min
Sep 13, 6:12 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan63 min
Sep 13, 7:14 PM EDTSevere Thunderstorm WarningCTPColumbia31 min
Sep 13, 7:40 PM EDTSevere Thunderstorm WarningCTPCentre65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.